High Wind, Hughes
- When
- March 11, 6:00 PM CST to 10:00 PM CST
- Where
- Hughes forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.389, -99.996 (the zone’s center; the record gives no point)
A low pressure system tracked from western North Dakota into west central Minnesota from the morning of March 11th to the morning of March 12th. Wind gusts of 40 to 60 mph were observed on the backside of this system across central and northeastern South Dakota, including a 60 mph gust 2 miles north of Pierre.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A low pressure system tracked from western North Dakota into west central Minnesota from the morning of March 11th to the morning of March 12th. Wind gusts of 40 to 60 mph were observed on the backside of this system across central and northeastern South Dakota, including a 60 mph gust 2 miles north of Pierre.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 11, 5:31 PM CST, 29 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
531 PM CST Sat Mar 11 2023
.UPDATE...
Issued at 525 PM CST Sat Mar 11 2023
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Sunday Night)
Issued at 223 PM CST Sat Mar 11 2023
The dry slot of a stacked, occluded low pressure system has resulted
in plenty of sunshine this afternoon along and west of the James
Valley. Southeasterly winds have decreased, and temperatures have
warmed into the 20s and 30s as well. That said, potentially
hazardous travel conditions remain in the forecast into Sunday due
to strong northwesterly winds on the backside of the system as the
low slides into southeastern ND this evening and into west central
MN early Sunday morning.
Weak to moderate CAA will allow for steepening low-level lapse rates
and good mixing. Thus, confidence is high for wind gusts of 40 to 55
mph to be realized across central SD as the pressure gradient
tightens between ~21Z today and 15Z Sunday. Lesser, but still
breezy winds will then shift across and east of the James Valley
from ~06- 21z Sunday. The main forecast challenge is determining
how these winds will interact with the existing snowpack across
the area, to produce blowing and drifting snow/icy roads (or not).
Furthermore, new light falling relatively fluffy snow is expected
across the northern/western Prairie Coteau due to upslope
enhancement, which increases the blowing snow potential even with
weaker winds. Given a temperature of 20F, sustained winds of
around 26 knots would be enough, while snow is falling, to yield
occasional whiteout conditions. This is within the realm of
possibilities. Following the blowing snow model, and to account
for hazardous drifting snow, have issued a winter weather advisory
for much of the area, and a wind advisory across south central SD
to account for the wind/impacts.
A colder airmass will move in through the evening and into Sunday.
High temperatures Sunday will be in the low to mid 20s, which is 15
to 20 degrees below normal for this time of year, and lows Sunday
night will range between zero and 10 degrees, which is 10 to 15
degrees below normal. High pressure noses in Sunday evening and
centers over the CWA by ~12Z Monday.
.LONG TERM...(Monday through Saturday)
Issued at 223 PM CST Sat Mar 11 2023
An interesting long wave pattern is forecast during the long term
time period. The forecast starts off with a mid level ridge over the
Rockies that slowly advects east through the middle of the upcoming
week. Overall, this argues for a mainly dry forecast, and increasing
temperatures through Wednesday. However, after Wednesday, a trof
aloft is expected to move across the Rockies, and into the Plains.
The trof initially looks split in nature, with several chunks of
energy embedded in the flow. The evolution of the overall flow
pattern becomes difficult to pin down with each model handling the
energy slightly different. Some combination of the energy may occur
eventually over the Mississippi valley. Of course, the models are
notoriously bad in these situations, so the model blend will
certainly suffice for the time being. Needless to say, there could
be a significant pcpn event around mid-late week, but where in the
Plains is highly uncertain at this time. More NWP runs are gonna be
needed. Temperatures will be on the climb for the first part of the
forecast, but then will take a dive for the second half of the
period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 525 PM CST Sat Mar 11 2023
Terminals KABR,KATY,KPIR,KMBG
VFR cigs will remain into the early evening hours, but by the mid
to late evening hours, look for MVFR cigs to begin to overspread
the area. Periods of MVFR vsbys in light snow and blowing snow
will occur across the far northern part of the area this evening
as well. Strong northwest winds already occurring across central
South Dakota will spread eastward this evening, then continue
through much of the day Sunday, finally beginning to diminish late
Sunday afternoon. With fresh snow cover across a good portion of
the area, vsbys may be reduced to MVFR levels at times due to
blowing snow.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from midnight CST tonight to 1 PM CDT
Sunday for SDZ006>008-011-018-019.
Winter Weather Advisory until 9 AM MDT Sunday for SDZ003-015.
Winter Weather Advisory until 1 PM CDT Sunday for SDZ004-005-009-
010-016-017-034-036-037.
Wind Advisory until 7 AM CDT /6 AM MDT/ Sunday for SDZ033-035-
045-048-051.
MN...Winter Weather Advisory from midnight CST tonight to 1 PM CDT
Sunday for MNZ039.
&&
SHORT TERM...Lueck
LONG TERM...TDK
AVIATION...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CST Sat Mar 11 2023 SDZ033-035-045-048-051-122100- Stanley-Hughes-Jones-Lyman-Buffalo- 248 PM CST Sat Mar 11 2023 /148 PM MST Sat Mar 11 2023/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Strong northwesterly winds with gusts between 40 and 55 mph are expected this evening and overnight. Localized drifting and blowing of any loose snow may further complicate travel. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong northwesterly winds will begin to diminish mid-morning Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-SDZ003>011-015>019-034-036-037-122100- Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth- Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Sully-Hyde-Hand- 248 PM CST Sat Mar 11 2023 /148 PM MST Sat Mar 11 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong northwesterly winds with gusts between 35 and 50 mph are expected this evening and overnight. Blowing and drifting snow may result in hazardous travel conditions due to icy roads and reduced visibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong northwesterly winds will continue into Sunday afternoon, with a continued threat to travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ046-SDZ020>023-122100- Big Stone-Codington-Grant-Hamlin-Deuel- 248 PM CST Sat Mar 11 2023 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Breezy northwesterly winds Sunday may lead to drifting of loose snow. Roads may become icy. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW FAULKTON 45.03N 99.13W
03/11/2023 M3.0 INCH FAULK SD CO-OP OBSERVER
CO-OP OBSERVER STATION FAUS2 FAULKTON 1 NW.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1259 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 WNW ROY LAKE STATE PA 45.72N 97.48W
03/11/2023 M4.0 INCH MARSHALL SD CO-OP OBSERVER
CO-OP OBSERVER STATION ROYS2 LAKE CITY 3 W.
STILL SNOWING AT OBSERVATION TIME.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
104 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW SISSETON 45.67N 97.04W
03/11/2023 E2.3 INCH ROBERTS SD CO-OP OBSERVER
CO-OP OBSERVER STATION SSSS2 SISSETON. STILL
SNOWING AT OBSERVATION TIME.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
117 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW ABERDEEN REGIONAL AIRPO 45.45N 98.41W
03/11/2023 M2.9 INCH BROWN SD OFFICIAL NWS OBS
STORM TOTAL SNOWFALL.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 NW WESTPORT 45.68N 98.53W
03/11/2023 M2.3 INCH BROWN SD CO-OP OBSERVER
CO-OP OBSERVER STATION WPTS2 WESTPORT 2 NW.
STILL SNOWING AT OBSERVATION TIME.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SSW MCLAUGHLIN 45.79N 100.83W
03/11/2023 M2.5 INCH CORSON SD CO-OP OBSERVER
CO-OP OBSERVER STATION MCGS2 MCLAUGHLIN
2SSW.
&&
RVThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087680.